Georgia, 2017

Damaging Winds in Georgia, August 30 to 31, 2017

August 30 to 31, 2017 · NWS TAE · 8 events in 7 counties and zones

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 30, 12:21 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 30, 12:21 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
121 PM EDT Wed Aug 30 2017

.AVIATION [Through 18Z Thursday]...

Scattered SHRA and TSRA continue across the FL panhandle, SE AL
and SW GA at this hour, affecting TLH, ECP and DHN. Expect
conditions to be reduced to MVFR/IFR underneath any storms,
including gusty and erratic winds with the strongest activity.
Otherwise, low end VFR conditions at all TAF sites, with CIGs
remaining marginal VFR/MVFR through the afternoon at most TAF
sites. SCT SHRA/TSRA will be possible tonight near ECP and DHN.

&&

.PREV DISCUSSION [1041 AM EDT]...

.NEAR TERM [Through Today]...

Tropical Storm Harvey remains just offshore of the Gulf Coast of SW
Louisiana, with a quasi-stationary front/surface trough currently
stretching eastward toward coastal regions of the FL Panhandle. This
feature is currently providing forcing for widespread showers across
our western areas as deep layer moisture remains present (latest
mesoanalysis shows PWAT values ranging from 2.3-2.5" over the FL
Panhandle and southeast AL). However, thunderstorms currently remain
well offshore as little to no instability is present across our
area. While a slight increase in CAPE could occur near the coast by
the early morning as the front drifts northward, most thunderstorm
activity should remain offshore through the early morning hours. As
a result, prolonged heavy rainfall rates may struggle to develop
across the Panhandle, and it appears that the risk of flash flooding
is diminishing. As a result, the Flash Flood Watch could be
cancelled in the next few hours if this pattern continues.

Chances of scattered showers and thunderstorms will spread across
our area on Wednesday late morning and afternoon as ample deep layer
moisture persists, and increasing instability develops across our
area. However, the best forcing and deepest moisture will remain
west of our area, so widespread heavy rain is not expected during
this period. High temperatures will range from the mid 80s to lower
90s across our area.

.SHORT TERM [Tonight Through Friday]...

Harvey will become absorbed into a northern stream trough and move
from the Lower Mississippi Valley through the Tennessee Valley by
the end of the week. On Thursday, deep layer QG forcing will be
highest across the region as the hybrid low pressure system
(Harvey) moves through Mississippi. In addition, strong low-level
convergence along the coastal front, and some more upper-level
support from an elongating TUTT stretching north through the
central Gulf, will provide plenty of forcing for widespread
showers and thunderstorms. All of these ingredients, as well as a
ribbon of tropical moisture, line up best along and west of a line
from Apalachicola through Tifton and PoPs will be highest in this
region. On Friday, synoptic upper-level forcing from hybrid
Harvey will be lifting out of the region though some weak residual
ascent will still remain. The weak upper forcing will combine
with an increasingly tropical airmass and generate a fairly
healthy scattering of showers and thunderstorms across a larger
portion of the region. Additionally, a scattering of showers can
be expected to move into the region from the west late in the day
along a weak theta-e gradient on the back side of Harvey.

.LONG TERM [Friday Night Through Wednesday]...

The upper trough will lift through the Mid-Atlantic through the
weekend, with ridging only temporarily building in to the
Southeast. While models disagree on timing and other details,
there is consensus that an anomalous eastern CONUS trough will
develop early next week. Saturday will probably be the wettest
day of the period as the aforementioned frontal boundary finishes
its trek through the region. Thereafter, dry air will spill into
the region behind the upper trough, but we'll quickly moisten back
up as tropical moisture associated with a low in the western Gulf
is advected into the region starting Tuesday or Wednesday. High
temperatures will generally be near or slightly below average.

.MARINE...

Increasing winds and swells associated with Harvey will increase
wave heights to Advisory levels beginning today and lasting into
Thursday. Starting Friday, typical lighter winds and low seas
will take over once again. Rain chances will remain above normal
through Saturday.

.FIRE WEATHER...

Strong southerly transport winds could result in borderline high
dispersion values across northern FL, especially on Thursday
afternoon and early evening. However, no fire weather concerns are
anticipated through the next several days due to high RH values
persisting across our area.

.HYDROLOGY...

Average rainfall amounts through the end of the week will be on
the order of 1-3", highest west of the Apalachicola and
Chattahoochee rivers. Isolated higher amounts will be possible and
would likely be a result of rain today and tomorrow. These
isolated amounts could creep as high as 6", but should not pose a
threat to area rivers. Unless these amounts fall quickly over a
more urbanized area, flash flooding will not be a concern either.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  89  75  88  74 /  20  40  50  60  50
Panama City   80  86  78  86  75 /  50  70  60  60  40
Dothan        74  84  72  85  69 /  40  70  40  60  30
Albany        74  90  73  88  71 /  30  60  40  50  40
Valdosta      74  91  74  89  73 /  30  30  20  60  40
Cross City    75  92  76  89  74 /  10  20  20  60  50
Apalachicola  80  87  78  85  75 /  20  60  60  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM EDT Thursday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Pullin
SHORT TERM...Lahr
LONG TERM...Harrigan
AVIATION...Pullin
MARINE...Fournier/Lahr
FIRE WEATHER...Harrigan
HYDROLOGY...Lahr

In the hours before

Special weather statement, Aug 30, 10:53 AM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1053 AM CDT WED AUG 30 2017

ALZ066-068-069-FLZ009>011-301645-
Dale AL-Houston AL-Geneva AL-Holmes FL-Jackson FL-Washington FL-
1053 AM CDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALE...EASTERN
GENEVA...CENTRAL HOUSTON...NORTHWESTERN JACKSON...NORTHEASTERN HOLMES
AND NORTHEASTERN WASHINGTON COUNTIES UNTIL 1145 AM CDT...

At 1053 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of Bonifay, moving northeast at
30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Graceville, Dothan, Bonifay, Taylor, Midland City,
Slocomb, Cowarts, Malvern, Rehobeth, Avon, Esto, Madrid, Campbellton,
Noma, Memphis, Garretts Crossroads, Tendil Crossing, Wilson Mill and
Southern Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3085 8577 3132 8551 3113 8522 3076 8559
TIME...MOT...LOC 1553Z 212DEG 25KT 3088 8563

30-PULLIN
Special weather statement, Aug 30, 11:18 AM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1218 PM EDT WED AUG 30 2017

ALZ069-FLZ011-GAZ155-156-301700-
Houston AL-Jackson FL-Decatur GA-Seminole GA-
1218 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...EASTERN
JACKSON AND SEMINOLE COUNTIES UNTIL 100 PM EDT/NOON CDT/...

At 1217 PM EDT/1117 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 10 miles southeast of Marianna,
moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Donalsonville, Grand Ridge, Greenwood, Bascom, Little Hope, Blue
Spring, Union City, Lovedale, Dellwood, Riverturn, Star, Hornsville,
Donaldsonville A/P, Alliance, Buena Vista, Seminole State Park, Steam
Mill, Desser, Lela and Haynes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3102 8487 3090 8475 3088 8476 3087 8476
      3088 8477 3087 8477 3061 8508 3061 8517
      3059 8517 3063 8525 3106 8507
TIME...MOT...LOC 1617Z 214DEG 28KT 3065 8514

30-PULLIN
Special weather statement, Aug 30, 11:29 AM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1129 AM CDT WED AUG 30 2017

ALZ066-067-069-301730-
Dale AL-Henry AL-Houston AL-
1129 AM CDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALE...HENRY AND
NORTH CENTRAL HOUSTON COUNTIES UNTIL 1230 PM CDT...

At 1129 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Dothan, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abbeville, Headland, Dothan, Midland City, Kinsey, Ashford, Cowarts,
Webb, Grimes, Avon, Newville, Napier Field, Haleburg, Shorterville,
Bells Crossroads, Tumbleton, Kirkland Crossroads, Edwin, Sigma and
Grandberry Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3167 8510 3160 8506 3157 8506 3154 8504
      3147 8507 3143 8507 3141 8508 3140 8508
      3135 8509 3117 8528 3132 8551 3162 8543
      3162 8542 3167 8542 3170 8541
TIME...MOT...LOC 1629Z 214DEG 28KT 3122 8541

30-PULLIN
Special weather statement, Aug 30, 11:52 AM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1252 PM EDT WED AUG 30 2017

ALZ067>069-FLZ009-011-GAZ142-301730-
Henry AL-Houston AL-Geneva AL-Holmes FL-Jackson FL-Early GA-
1252 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HENRY...
SOUTHEASTERN GENEVA...HOUSTON...NORTHWESTERN JACKSON...NORTHEASTERN
HOLMES AND SOUTHWESTERN EARLY COUNTIES UNTIL 130 PM EDT/1230 PM
CDT/...

At 1252 PM EDT/1152 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm near Graceville, moving northeast at
40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cottonwood, Graceville, Headland, Dothan, Taylor, Kinsey, Ashford,
Cowarts, Webb, Columbia, Rehobeth, Avon, Madrid, Gordon, Campbellton,
Memphis, Pansey, Grangeburg, Garretts Crossroads and Sigma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3135 8509 3119 8497 3082 8542 3094 8559
      3137 8532
TIME...MOT...LOC 1652Z 216DEG 36KT 3095 8545

30-PULLIN
Special weather statement, Aug 30, 11:54 AM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1254 PM EDT WED AUG 30 2017

FLZ011-GAZ142>144-155-156-301745-
Jackson FL-Miller GA-Decatur GA-Baker GA-Seminole GA-Early GA-
1254 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON...
NORTHWESTERN DECATUR...MILLER...SOUTHWESTERN BAKER...SOUTHEASTERN
EARLY AND SEMINOLE COUNTIES UNTIL 145 PM EDT/1245 PM CDT/...

At 1254 PM EDT/1154 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 9 miles south of Donalsonville,
moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Donalsonville, Centerville, Iron City, Damascus, Brinson,
Jakin, Babcock, Little Hope, Mayhaw, Boykin, Riverturn, Sharphagen,
Hornsville, Donaldsonville A/P, Hentown, Buena Vista, Bellview,
Seminole State Park and Steam Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3128 8462 3113 8449 3077 8487 3091 8509
      3100 8504 3100 8500 3106 8502 3135 8487
TIME...MOT...LOC 1654Z 216DEG 36KT 3092 8493

30-PULLIN
Special weather statement, Aug 30, 12:44 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
144 PM EDT WED AUG 30 2017

FLZ016-017-GAZ157-301830-
Gadsden FL-Leon FL-Grady GA-
144 PM EDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GADSDEN...LEON AND
SOUTHWESTERN GRADY COUNTIES UNTIL 230 PM EDT...

At 144 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Midway, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Midway, Tallahassee, Havana, Florida State University, Florida A And
M, Tallahassee Comm College, Doak Campbell Stadium, Lake Bradford,
Gaither Community Center, Tallahassee Memorial Hosp, Florence, Rocky
Hill, Iamonia, Calvary, Tallahassee Mall, Tallahassee Regional A/P,
Governors Square Mall, Belair, Lake Talquin and Levy Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3052 8404 3048 8404 3030 8448 3043 8463
      3069 8440 3069 8438 3071 8438 3080 8430
      3068 8410 3052 8400
TIME...MOT...LOC 1744Z 232DEG 33KT 3044 8447

30-PULLIN

The radar

The Ft Rucker radar (KEOX), 110 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terrell

When
August 30, 2:00 PM EST
Where
Terrell County, Sasser
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.710, -84.340

A few power outages occurred due to wind near Sasser.

Thunderstorm Wind, Lee

When
August 30, 2:35 PM EST
Where
Lee County, Philema
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
31.750, -84.010

A few power outages occurred due to wind near Philema.

Thunderstorm Wind, Ben Hill

When
August 30, 4:10 PM EST
Where
Ben Hill County, 1.88 mi NNE of Westwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.756, -83.280

A tree was blown down across Primrose Road.

Thunderstorm Wind, Decatur

When
August 31, 5:20 PM EST to 5:40 PM EST
Where
Decatur County, Bainbridge to 3.18 mi ENE of Climax
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.900, -84.570

Several trees were blown down across Decatur county.

Thunderstorm Wind, Grady

When
August 31, 5:40 PM EST to 5:50 PM EST
Where
Grady County, 1.64 mi W of Boydville to Pine Park
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.880, -84.378

Several trees were blown down across Grady county.

Thunderstorm Wind, Thomas

When
August 31, 6:18 PM EST
Where
Thomas County, Thomasville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.830, -83.980

A tree was blown down in Thomasville.

Thunderstorm Wind, Thomas

When
August 31, 6:20 PM EST
Where
Thomas County, Eason
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.810, -83.840

A tree was blown down outside of Thomasville in the county.

Thunderstorm Wind, Brooks

When
August 31, 6:45 PM EST
Where
Brooks County, 0.73 mi NE of Quitman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.786, -83.550

A power line was blown down on Lafayette Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717486, 717487, 717488, 717484, 717485, 717489, 717490, 717491.